Alert archive / Illinois / Tornado Warnings in 2019

Tornado Warning 16, NWS Lincoln, IL

May 27, 20194 counties in Illinois

NWS Lincoln, IL issued this tornado warning at May 27, 2019, 3:21 PM CDT for 4 counties in Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 3:21 PM CDT (20:21 UTC)
Expired
May 27, 2019, 4:00 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Knox County, IL, Marshall County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

667 
WFUS53 KILX 272021
TORILX
ILC095-123-143-175-272100-
/O.NEW.KILX.TO.W.0016.190527T2021Z-190527T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
321 PM CDT Mon May 27 2019

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Northwestern Marshall County in central Illinois...
  Stark County in north central Illinois...
  East central Knox County in west central Illinois...
  Northwestern Peoria County in central Illinois...

* Until 400 PM CDT.

* At 321 PM CDT, a confirmed tornado was located over Williamsfield,
  or 18 miles east of Galesburg, moving northeast at 40 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Elmore and Laura around 325 PM CDT.
  West Jersey around 330 PM CDT.
  Princeville and Toulon around 340 PM CDT.
  Wyoming around 345 PM CDT.
  Castleton around 350 PM CDT.
  Camp Grove around 355 PM CDT.
  Bradford around 400 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Dahinda, Marshall-Putnam County Fairgrounds, Duncan and Monica.

This includes Interstate 74 between mile markers 63 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8930 4082 9004 4097 9016 4123 8964
TIME...MOT...LOC 2021Z 239DEG 35KT 4094 9002 

TORNADO...OBSERVED
HAIL...<.75IN

$$

25
2 follow-up statements
576 
WWUS53 KILX 272031
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
331 PM CDT Mon May 27 2019

ILC095-272041-
/O.CAN.KILX.TO.W.0016.000000T0000Z-190527T2100Z/
Knox-
331 PM CDT Mon May 27 2019

...THE TORNADO WARNING FOR EAST CENTRAL KNOX COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for central and
north central Illinois.

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8930 4086 8992 4098 8995 4123 8964
TIME...MOT...LOC 2031Z 242DEG 29KT 4094 8989 

$$

ILC123-143-175-272100-
/O.CON.KILX.TO.W.0016.000000T0000Z-190527T2100Z/
Marshall-Stark-Peoria-
331 PM CDT Mon May 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHWESTERN MARSHALL...SOUTHEASTERN STARK AND NORTHWESTERN PEORIA
COUNTIES...
    
At 331 PM CDT, a confirmed tornado was located over Laura, or 20
miles northwest of Peoria, moving northeast at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Princeville around 340 PM CDT.
  Wyoming around 345 PM CDT.
  Castleton around 355 PM CDT.
  Camp Grove around 400 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lawn
Ridge, Marshall-Putnam County Fairgrounds, Duncan and Monica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8930 4086 8992 4098 8995 4123 8964
TIME...MOT...LOC 2031Z 242DEG 29KT 4094 8989 

TORNADO...OBSERVED
HAIL...<.75IN

$$

25
424 
WWUS53 KILX 272056
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
356 PM CDT Mon May 27 2019

ILC123-143-175-272105-
/O.EXP.KILX.TO.W.0016.000000T0000Z-190527T2100Z/
Marshall-Stark-Peoria-
356 PM CDT Mon May 27 2019

...THE TORNADO WARNING FOR NORTHWESTERN MARSHALL...SOUTHEASTERN STARK
AND NORTHWESTERN PEORIA COUNTIES WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm.  A tornado warning 
remains in effect for northeast Peoria County until 430 PM.

A Tornado Watch remains in effect until 900 PM CDT for central and
north central Illinois.

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8930 4086 8992 4098 8995 4123 8964
TIME...MOT...LOC 2055Z 239DEG 35KT 4106 8963 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 27, 1:01 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 27, 1:01 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
101 PM CDT Mon May 27 2019

.UPDATE...
Issued at 1130 AM CDT Mon May 27 2019

The warm front has lifted northeast extending from Peoria to near
Terre Haute by late morning with moist dewpoints rising into the
upper 60s to around 70F along and south of I-74 with temps in the
upper 70s/lower 80s with increasing south to SSE breezes gusting
15-25 mph. Cooler upper 60s and lower 70s temperatures from Peoria
north. The warm front extended nw to 1000 mb low pressure over nw
Iowa. An area of showers and thunderstorms was over north central
IL from Peoria north and lifting ne out ahead of the warm front.
Another cluster of convection was over central IA and central MO.
Warm and humid again today over central and southeast IL with
highs in the lower 80s northern CWA, mid 80s central CWA and upper
80s in southeast IL. Breezy SSE winds become SSW during this
afternoon at 10-18 mph and gusts of 18-28 mph.

Yet another active severe wx day expected over central and
northern IL during this afternoon and early evening. SPC day1
outlook updated late this morning continues an enhanced risk of
severe thunderstorms this afternoon across northern third of IL
from Fulton, Tazewell and McLean counties north with a 10% risk of
EF2 or stronger tornadoes. Also have 30% risk of damaging winds
and large hail in this enhanced risk area. Slight risk of severe
storms is as far south as a Quincy to Lincoln to north of Paris
line while marginal risk extending as far south as highway 50 in
southeast IL. LAPS CAPES already rising to 1000-3000 j/kg from
I-74 south at late morning with highest CAPES of 2000-3000 j/kg
over sw CWA and southeast IL from Quincy to Terre Haute sw. High
bulk shear values of 50-60 kts spreading into northern CWA from
southeast IA and as CAPES continue to rise to 2000-3500 j/kg over
northern CWA by mid afternoon, expected severe storms likely to
fire up during this afternoon especially from I-72 north.
Convection to be more isolated south of I-72 from mid afternoon
into early evening along with lower chances of severe storms.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 342 AM CDT Mon May 27 2019
Familiar refrain in the forecast this morning as a deep upper
level low settles in over the desert southwest, pushing
southwesterly flow over the Plains states and into the Midwest.
This active weather pattern will keep precipitation chances in the
forecast periodically throughout the week. First round today and
tonight will also bring the potential for some severe weather.

Surface low over the Plains this morning has several spokes of
precip making their way around the system this morning. Can see
the beginnings of the first one to impact northwestern IL later
this morning over NWrn MO. With this first round, can expect some
scattered showers and thunderstorms mainly over the west/northwest
portions of the state. As the day progresses, the low lifts into
the region and sends a stronger impulse over the northern third of
the state, with the warm frontal boundary at the surface helping
to provide focus for more significant vertical development with
the storms. Better shear profiles also result in a little more
vorticity available for any storms that do develop. Pockets of
instability may be accessible depending on the mesoscale influence
from storms previously in the day...but again, the shear will be
able to make up for it closer to the surface low. Although again,
the storms should transition to a more linear/bowing/wind threat
with time (and cold pool development) going into the evening
hours...early discrete cells invof the boundary will have more of
a concentrated tornadic threat...hence the Enhanced Risk in the
Day One Outlook out of SPC.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 342 AM CDT Mon May 27 2019
A similar set up takes place on Tuesday with a daytime round of
scattered precip, and the better chances moving in overnight with
another disturbance rippling through the region invof a surface
boundary/trough stretching eastward from a low centered somewhere
over the Missouri River Valley. Much of the details are going to
be sketchy through this time frame as models have varied solutions
as to the location of the sfc boundary that will provide focus.
All of Central IL is in a Slight/Marginal risk of severe weather,
though mainly for the evolution of storms in an unstable airmass
overnight.

Showers and thunderstorms dominate the forecast through Thursday
night as the upper low over the Rockies is slow to move out and
into the Plains. A lack of a significant wave to act as a kicker
more or less explains the slower movement, allowing for periodic
pulses of energy to enhance the large scale ascent over the
Midwest. The warm muggy airmass remains in place through the end
of the week, even as the models are trying to moderate the
amplification of the wave pattern over the CONUS. Even as the
broader trough across the west expands and loses shape at the end
of the week, the ample warm air in the midlevels guarantees the
warm temperatures into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM CDT Mon May 27 2019

The warm front had lifted ne of central IL at midday with breezy
south winds 10-17 kts and gusts of 18-25 kts. Low pressure over nw
IA will track eastward over southern WI this evening and pull a
cold front se into nw IL this evening. Air mass becomes very
unstable over central IL this afternoon helping thunderstorms to
spread and develop eastward into central IL especially north of
I-72 by mid afternoon and continue into early evening. IFR to MVFR
conditions expected and strong gusty sw to westerly winds to
mainly impact PIA and BMI with strong to potentially severe
storms. Isolated convection expected during early and mid evening
then dry conditions expected from late evening on with VFR
conditions expected. Winds veer SSW to SW and remain gusting at
18-25 kts during this afternoon and early evening, then diminish
after sunset. SW winds to gust again near 20 kts after 14-15Z Tue.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, May 27, 11:37 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1137 AM CDT Mon May 27 2019

ILZ027>031-036>038-281100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon
and early evening. Damaging winds, hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There is a slight risk of severe thunderstorms Tuesday night.
Damaging winds are the primary concern. While additional
thunderstorms are possible Wednesday into Thursday, and again
during the weekend, the severe weather potential is lower.

Moderate flooding will continue along the Illinois River through
the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening. The most
likely time frame is 1 pm to 7 pm.

ILZ040>043-047>053-281100-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Sangamon-
Schuyler-Scott-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this afternoon into this
evening. A few storms will be strong to severe, though the greater
risk of severe storms will be further north.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There is a slight risk of severe thunderstorms Tuesday night.
Damaging winds are the primary concern. While additional
thunderstorms are possible Wednesday into Thursday, the severe
weather potential is lower.

Major flooding will continue along much of the Illinois River
through the end of the month. Moderate flooding will occur along
the La Moine River into late week. Minor flooding will impact the
Spoon River through about Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today, mainly this afternoon.

ILZ044>046-281100-
Champaign-Piatt-Vermilion-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon
and early evening. Damaging winds, hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are possible again Tuesday night. While some may be
strong, the chances of severe weather will be better further west.
While additional thunderstorms are possible Wednesday into
Thursday, the severe weather potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening. The most
likely time frame is 4 pm to 8 pm.

ILZ054>057-061>063-281100-
Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Shelby-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this afternoon. A few storms
will be strong to severe, though the greater risk of severe
storms will be further north.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are possible again Tuesday night. While some may be
strong, the chances of severe weather will be better further west.
While additional thunderstorms are possible Wednesday into
Thursday, the severe weather potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

ILZ066>068-071>073-281100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1137 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms will increase late Tuesday night, continuing into
early Thursday. While a few strong thunderstorms are possible,
widespread severe weather is not anticipated.

Minor flooding will continue along the Wabash River much of the
week, but should subside on the Little Wabash River Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:35 PM CDTTornado WarningILXMarshall, Peoria, Stark, Woodford55 min
May 27, 4:27 PM CDTTornado WarningILXMarshall, Woodford33 min
May 27, 4:58 PM CDTSevere Thunderstorm WarningILXClark32 min

Nearby

Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.